Hail, Rock
- When
- August 20, 7:07 AM CST
- Where
- Rock County, 1.5 mi NE of Newark
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.565, -89.209
Warm air advection and vorticity advection ahead of a short wave trough combined with forcing along a surface cold front to produce thunderstorms over southern Wisconsin during the morning hours of August 20th. Some of the thunderstorms produced large hail in southwest Rock County near Newark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Warm air advection and vorticity advection ahead of a short wave trough combined with forcing along a surface cold front to produce thunderstorms over southern Wisconsin during the morning hours of August 20th. Some of the thunderstorms produced large hail in southwest Rock County near Newark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 2:29 AM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 AM CDT SAT AUG 20 2011 .VERY SHORT TERM... TODAY-FORECAST CONFIDENCE HIGH FRONT GRADUALLY DROPPING SOUTH AS DECENT POTENTIAL VORTICITY ADVECTION SETS UP IN WEST EAST BAND (REFERENCE GFS PV1.5 LEVEL). WARM ADVECTION AND MODEST FRONTOGENESIS HELP THE PROCESS. JUST ABOUT EVERY MODEL PRODUCES 0.25 TO 0.75" OF QPF TODAY OVER SOUTHERN 3/4 OF CWA SO WENT CATEGORICAL OVER A LARGE AREA. SHOWALTERS OF ABOUT -2 TO -3 SUGGEST THUNDERSTORMS SOUTHERN HALF BUT IT MIGHT NOT THUNDER IN THE FAR NORTH. CONVECTION DEVELOPING QUICKLY OVER NORTHERN IOWA...WITH ECMWF AND GFS HAVING BEST HANDLE ON SITUATION WHILE NAM A BIT SLOW TO REACT BUT EVENTUALLY SEEMS TO GET IT RIGHT. DUE TO CLOUDS AND PRECIPITATION...WENT WITH CONSENSUS OF RAW MODEL GUIDANCE WHICH HOLDS THE TEMPERATURES LOWER THAN MOS...WHICH SEEMS TOO WARM. TONIGHT-FORECAST CONFIDENCE HIGH PRECIPITATION QUICKLY EXITS LATE THIS AFTERNOON WEST AND EARLY EVENING FAR EAST...WITH NORTHWEST FLOW AND COLD ADVECTION KICKING IN. ENOUGH MIXING TO REDUCE FOG THREAT MOST OF THE NIGHT BUT THE TYPICAL WISCONSIN RIVER VALLEY DEVELOPMENT LATE SEEMS PLAUSIBLE. .SHORT TERM... SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE LOW. WE WILL TRANSITION INTO A NORTHWEST FLOW PATTERN ON SUN...WITH WI ON THE NORTHERN FRINGE OF SURFACE HIGH PRESSURE. THIS PATTERN BRINGS GREAT UNCERTAINTY IN THE PROBABILITY OF PRECIPITATION FROM SUNDAY THROUGH TUESDAY NIGHT. INTERESTING JET STREAM PATTERN SUN THROUGH TUE...WHERE THE 250MB POLAR JET DIPS DOWN FROM MANITOBA INTO WI AND LOWER MI...AND THE 250MB SUBTROPICAL JET HAS A RIDGE OUT WEST WITH A MAXIMA FROM SW IOWA THROUGH SOUTHERN IL. THE JETS BECOME CLOSE TOGETHER AND PARALLEL OVER SOUTHERN WI DURING THIS TIME PERIOD. AT THE SAME TIME...THERE IS NOT TOO MUCH GOING ON WITH 500MB VORTICITY MAXIMA ACROSS THE MIDWEST. OMEGA VALUES ARE NOT VERY HIGH EITHER. MODEL SNDGS SHOW VERY HIGH BULK 0-6KM SHEAR WITH THIS WEATHER PATTERN. HOWEVER...STEEP LOW LEVEL LAPSE RATES DO SUPPORT WEAK MID LEVEL CAPE VALUES. THERE MAY BE JUST ENOUGH MOISTURE AND INSTABILITY IN PLACE TO MENTION THE POSSIBILITY OF SHOWERS SUN AFTERNOON. LOW CONFIDENCE ON WHERE HIGHEST POPS SHOULD BE WITHIN THE FORECAST AREA. REMAINED CONSISTENT WITH GOING FCST AND KEPT SCHC POPS IN THE NORTH HALF. IF SHOWERS DEVELOP...THEY SHOULD PROBABLY BE BRIEF AND ISOLATED. ALTHOUGH THUNDER IS REMOTELY POSSIBLE...KEPT THE MENTION OUT OF FCST DUE TO THE LOW PROBABILITY. A SIMILAR WEAK FORCING PATTERN CONTINUES IN 00Z GFS AND 00Z ECMWF FOR MON...BUT OPTED TO KEEP THE DRY FCST. LOW CONFIDENCE. THE NEXT QUESTION IS WHEN WILL A SHORTWAVE MOVE ACROSS SOUTHERN WI AND CAUSE ENOUGH FORCING TO BRING A ROUND OF THUNDERSTORMS. THE NAM IS PERSISTENT IN BRINGING A SHORTWAVE ACROSS THE MIDWEST ON MON...WHILE THE GFS AND CANADIAN BRING ONE ACROSS 24 HOURS LATER ON TUE. THE 00Z ECMWF IS NOW IN LINE WITH THE SLOWER MODELS. KEPT HIGHEST CHANCE POPS OVER THE FORECAST AREA TUE AND TUE NIGHT. WARM AIR ADVECTION INTO SOUTHERN WI DURING THIS TIME PERIOD WILL BRING INCREASING TEMPS...REACHING THE LOW TO MID 80S BY TUE AFTERNOON. .LONG TERM... WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH. ONCE THE SHORTWAVE TROUGH PASSES THROUGH SOUTHERN WI BY WED AFTERNOON...LOW AND MID LEVEL HIGH PRESSURE BEGINS TO WEDGE INTO THE UPPER MIDWEST. DRY WEATHER EXPECTED WED NIGHT THROUGH FRI. MAX TEMPS EXPECTED AROUND 80. && .AVIATION... LOOKS LIKE PLENTY OF SHOWERS AND THUNDERSTORMS TODAY BUT WITH PRIMARILY VFR CEILINGS. BRIEF MVFR VISIBILITIES POSSIBLE IN HEAVIER DOWNPOURS. THINGS CLEAR OUT QUICKLY LATE THIS AFTERNOON IN KMSN AND THIS EVENING IN THE SOUTHEAST WI TAF SITES...BUT ENOUGH MIXING WITH NORTHWEST FLOW ANTICIPATED TO REDUCE THE RADIATION FOG THREAT LATE TONIGHT. && .MARINE... SHOWERS AND THUNDERSTORMS TODAY BUT NOT EXPECTING UNUSUALLY GUSTY WINDS WITH THE STORMS. NORTHWEST FLOW KICKS IN LATER TONIGHT INTO SUNDAY BUT SPEEDS PROBABLY UNDER 20 KNOTS SO DO NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS. 10 TO 15 KNOT SOUTH WINDS ANTICIPATED TUESDAY BUT MARGINAL FETCH SHOULD KEEP WAVES BELOW SMALL CRAFT LEVELS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...13/MRC VERY SHORT TERM/AVIATION/MARINE...02/JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 426 AM CDT SAT AUG 20 2011 WIZ046-047-051-052-056>060-062>072-210930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 426 AM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT AS A WARM FRONT MOVES TOWARD SOUTHERN WISCONSIN AND AGAIN WEDNESDAY AS A COLD FRONT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK. LMZ643>646-210930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 426 AM CDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT AS A WARM FRONT MOVES TOWARD LAKE MICHIGAN AND AGAIN WEDNESDAY AS A COLD FRONT PUSHES THROUGH. WWW.WEATHER.GOV/MKX CRAVEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 545 AM CDT SAT AUG 20 2011 WIZ056-062-201145- IOWA-SAUK- 545 AM CDT SAT AUG 20 2011 ...STRONG THUNDERSTORM MOVING INTO NORTHERN IOWA COUNTY NEAR THE WISCONSIN RIVER... AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF DODGEVILLE...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF GOVERNOR DODGE STATE PARK BY 600 AM CDT... SPRING GREEN BY 610 AM CDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. CRAVEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 626 AM CDT SAT AUG 20 2011 WIZ062-063-201200- DANE-IOWA- 626 AM CDT SAT AUG 20 2011 ...STRONG THUNDERSTORM MOVING INTO EASTERN IOWA COUNTY... AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF DODGEVILLE...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BLUE MOUND STATE PARK BY 640 AM CDT... 6 MILES SOUTH OF BLACK EARTH BY 650 AM CDT... MOUNT HOREB BY 655 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 743 AM CDT SAT AUG 20 2011 WIZ068-069-201345- GREEN-ROCK- 743 AM CDT SAT AUG 20 2011 ...STRONG THUNDERSTORM MOVING INTO SOUTHEAST GREEN AND SOUTHWEST ROCK COUNTIES... AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF BRODHEAD...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. A WIND GUST TO 39 MPH WAS MEASURED AT THE MONROE AIRPORT AT 735 AM. * THE THUNDERSTORM WILL BE NEAR... BRODHEAD BY 800 AM CDT... ORFORDVILLE BY 815 AM CDT... FOOTVILLE BY 820 AM CDT... JANESVILLE AIRPORT BY 840 AM CDT... DOWNTOWN JANESVILLE BY 845 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. CRAVEN
The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 13:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342272, 342273.